This case involves a forty-seven-year-old female who presented to her gynecologist with breast tenderness. While she was in the shower, she noticed a lump in her right breast. A mammography revealed that she had calcifications which were suggestive of a mass. A biopsy of the mass confirmed that this woman had stage 3 invasive ductal carcinoma of the breast that spread to numerous lymph nodes. Additionally, the pathologist indicated in the pathology report that the tissue was positive for HER2 receptors. Although she had stage 3 breast cancer, her oncologist told her that there was a medication that treated her type of breast cancer. She told her oncologist that her friend had cancer and was on chemotherapy. She was concerned because her friend developed many unfavorable side effects during chemotherapy. Her oncologist told her that they would focus on treating the cancer first and then address any side effects as they came about. She responded well to Herceptin treatment, however, she began to experience shortness of breath and fainting spells. A cardiologist was consulted and an echocardiogram was performed. The echocardiogram revealed left ventricular dilation and a reduced ejection fraction. The cardiologist diagnosed her with a dilated cardiomyopathy secondary to Herceptin therapy. She was told that she would now need to take numerous diuretics and digoxin for the rest of her life to treat this condition. Over the next two years, the patient had a poor quality of life. She was hospitalized twelve times during that time span before dying.
Question(s) For Expert Witness
- 1. Did this oncologist practice the standard of care when prescribing Herceptin, and what should have been done to prevent dilated cardiomyopathy in this patient?
Expert Witness Response
The first mistake that this oncologist made was failing to mention the potential side effects of Herceptin. The second mistake was wrongfully reassuring the patient when she voiced concerns to him about the potential side effects of the medication. Herceptin is a chemotherapy agent used to treat HER2 receptor positive breast cancer. Herceptin is known to increase cancer patients’ risk for developing dilated cardiomyopathy. Every patient who is prescribed Herceptin should either have a MUGA scan or echocardiogram to monitor the development this condition. Oncologist should also monitor HER2 expression in patients to gauge tumor response to therapy. Although the diagnosis of cardiomyopathy was made, the patient had to experience shortness of breath and fainting spells. The most concerning consequence of this occurrence was that the woman required lifelong medication use. Although she only survived for two more years, her quality of life was greatly affected.